The coroner presiding over an inquest into the case of mental health patient Darren Tannahill who died after being admitted to a psychiatric unit has said there were “very serious deficiencies” in his care.
The inquest heard that Mr Tannahill, 26, of Fishguard died in St David’s Hospital in Carmarthen in May 1999. He had been experiencing psychosis in the months leading up to his death and on May 12 was sectioned under the Mental Health Act.
On being admitted to the hospital, Mr Tannahill was injected with the drugs Droperidol and Lorazepam. He was monitored closely by nursing staff at his bedside for the first hour, the inquest was told, but after that time he was watched from an office across the hallway from his room.
Staff later noticed saliva was coming from the patient’s mouth and further examination revealed that his lips were blue and his pulse was faint. Efforts were made to revive Mr Tannahill but he was certified dead shortly before midnight.
Professor Kevin Gournay, a psychiatric nursing expert at King’s College, London, told the inquest that there had been a lack of a written plan for observation of Mr Tannahill and no process of recording any observations that were made.
He said there seemed to have been no routine monitoring of the patient’s pulse and respiration and certainly no record of any such monitoring.
Patients experiencing psychosis, said Prof Gournay, should have their temperature, pulse and breathing checked every 15 minutes and that nurses should also take “a closer look” at the patient several times during those 15 minutes.
“Failures to record violate every principle of nursing of a patient and almost negate the object of the exercise,” he added.
Carmarthenshire coroner John Owen said: “I can adopt Prof Gournay’s view that there were very serious deficiencies in the care of Mr Tannahill.”
But in recording an open verdict, Mr Owen said he had been unable to find a causal link between these deficiencies and Mr Tannahill’s death. He also said there was insufficient evidence to show the medication given to the patient was directly responsible for his death.
A spokesman for Hywel Dda NHS Trust – the successor to the Pembrokeshire and Derwen NHS Trust – said: “It is important to recognise that this happened nine years ago. Since then, there have been a number of nationally implemented changes to published guidance, practice, training and use of drugs.
“These have been implemented within our trust, as well as trusts nationally, and include improvements in the use of rapid tranquilisation, resuscitation, training and observation, the national withdrawal of the drug in use at the time (Droperidol) and the introduction of electronic records systems.
“We understand that this is a difficult time for Darren’s family and we sincerely hope that this will bring some comfort to them.”
To read the BBC News website’s story on this inquest, click here.